Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 210, NWS Mobile, AL

July 3, 2022Mobile County, Washington County, Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2022, 6:09 PM CDT for Mobile County, Washington County, Alabama; Greene County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2022, 6:09 PM CDT (23:09 UTC)
Expired
Jul 3, 2022, 6:45 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mobile County, AL, Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KMOB 032309
SVRMOB
ALC097-129-MSC041-040000-
/O.NEW.KMOB.SV.W.0210.220703T2309Z-220704T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
609 PM CDT Sun Jul 3 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mobile County in southwestern Alabama...
  Southwestern Washington County in southwestern Alabama...
  East central Greene County in southeastern Mississippi...

* Until 700 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located 4 miles west of
  Deer Park, or 11 miles northeast of Leakesville, moving south at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saraland, Citronelle, Chunchula, Gulfcrest, Deer Park, Semmes, I65
  And AL 158 and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3071 8834 3128 8852 3133 8831 3080 8804
TIME...MOT...LOC 2309Z 341DEG 32KT 3123 8838 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
672 
WWUS54 KMOB 032324
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
624 PM CDT Sun Jul 3 2022

ALC097-129-MSC041-040000-
/O.CON.KMOB.SV.W.0210.000000T0000Z-220704T0000Z/
Mobile AL-Washington AL-Greene MS-
624 PM CDT Sun Jul 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON AND EAST CENTRAL
GREENE COUNTIES...

At 623 PM CDT, a severe thunderstorm was located 6 miles west of
Citronelle, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saraland, Citronelle, Chunchula, Gulfcrest, Deer Park, Semmes, I65
And AL 158 and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3071 8834 3128 8852 3133 8831 3080 8804
TIME...MOT...LOC 2323Z 341DEG 32KT 3110 8833 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
193 
WWUS54 KMOB 032345
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
645 PM CDT Sun Jul 3 2022

ALC097-129-MSC041-032355-
/O.CAN.KMOB.SV.W.0210.000000T0000Z-220704T0000Z/
Mobile AL-Washington AL-Greene MS-
645 PM CDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE...
SOUTHWESTERN WASHINGTON AND EAST CENTRAL GREENE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

LAT...LON 3071 8834 3128 8852 3133 8831 3080 8804
TIME...MOT...LOC 2344Z 341DEG 32KT 3091 8826 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:15 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 3:15 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
315 PM CDT Sun Jul 3 2022

.NEAR TERM UPDATE /Now Through Monday/...The axis of a broad
upper ridge slowly evolves from being mostly oriented across the
northern Gulf to across the southeast states, while a series of
weak shortwaves slowly move through the upper ridge pattern. A
surface ridge which extends from the western Atlantic to across
the extreme northern Gulf will promote a light and primarily
southwesterly surface flow over the area. This pattern will
continue to have a weak steering flow resulting in slow moving
convection, and abundant Gulf moisture remains in place with
precipitable water values of mostly 2.0-2.3 inches. MLCAPE values
increase to around 1500-2000 J/kg this afternoon and again on
Monday. DCAPE values this afternoon and also on Monday look to be
around 500 J/kg at best, a consequence of the rather moist
environment. Expect at least scattered to numerous showers and
storms to develop with daytime heating and the sea breeze each
day, with convective development aided by left over outflow
boundaries. May see a strong storm develop each day due to
precipitation loading, and nuisance type flooding due to slow
moving storms is possible as well. Highs today will be in the
upper 80s to lower 90s, then highs on Monday will be mostly in the
lower 90s. Lows tonight range from the lower 70s inland to the
mid to upper 70s at the coast with some patchy late night fog
possible. Heat index values each day tend to range from 98 to 104.
A low risk of rip currents is expected through the period. /29

&&

.SHORT TERM /Monday Night Through Wednesday Night/...An upper
level ridge will build over the central CONUS and into the Deep
South through at least midweek. However, a few subtle shortwaves
will round the base of this feature (over the northern Gulf of
Mexico) through the early part of the week. Surface high pressure
will also maintain its hold over the region through the short term
period. In terms of moisture, guidance indicates that PWAT values
around 2 inches or more will stick around into midweek, but
slightly decrease from Wednesday into Thursday. This may cause
PoPs to be slightly less on Wednesday compared to earlier in the
week.

Overall, expecting daily chances of scattered to perhaps numerous
showers and storms, beginning over the Gulf waters during the
late night/early morning hours then translating onshore through
the day. With the loss of daytime heating, coverage will then
likely wane a bit through the mid to late evening hours. Some
stronger storms are possible, with instability values around
2000-2500 J/kg and bulk shear between 15-20 knots. However, DCAPE
values look to be a bit higher on Wednesday (700-1200 J/kg)
compared to Tuesday. Therefore, the wet microburst potential may
be a bit higher on Wednesday. In addition to this, nuisance
flooding is possible, especially from storms that train over the
same locations.

High temperatures will be similar to recent days, with upper 80s
at the beaches and lower 90s inland. Lows will be very muggy and
warm, remaining in the lower to mid 70s over inland areas and in
the upper 70s near the coast each night. /26

&&

.EXTENDED TERM /Thursday Through Sunday/...The upper ridge will
begin to be flattened somewhat by a northern stream trough over
the Northeast by late week. This will become more prominent by
Friday, as a shortwave moves over the Midwest and Ohio Valley. The
upper trough will also amplify down into the Southeast. Surface
high pressure will also continue over the region through late
week, but be pushed southward by an incoming cold front slated to
move over the Tennessee Valley and the Appalachians on Saturday.
Although moisture decreases slightly overnight Wednesday into
Thursday, PWATs will quickly return to be right around 2 inches by
Thursday afternoon. Elevated PWATs (2+ inches) will then persist
from late week through the weekend. Daily scattered showers and
storms are expected through Friday, and as in the short term, will
begin during the late night/early morning mainly over the Gulf
then shift to be over land during the day. With the previously
mentioned upper shortwave, surface front, and increased PWATs
expected from Friday through the weekend, PoPs will likely
increase to be scattered to numerous by the weekend.

Highs will generally be in the lower 90s over inland areas on
Thursday and Friday (upper 80s at the coast), with a few spots in
the west perhaps reaching the mid 90s on Friday. Heat indices on
Friday may need to be monitored, especially for areas west of the
Alabama River, as values may approach Heat Advisory criteria. As
rain chances increase through the weekend, highs will likely
moderate as well. Temperatures are forecast to be in the upper 80s
to lower 90s by this time. Meanwhile, lows will be similar to the
short term - warm and muggy. Temperatures will merely drop into
the lower to mid 70s over inland locations and into the upper 70s
near the coast. /26

&&

.MARINE...Scattered showers and storms will be possible over
the marine area each day this week. Locally higher winds and
seas, frequent lightning, and waterspouts will be possible in and
around any of the convection. Otherwise, winds remain light and
mostly onshore through the early part of this week. /14

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  91  74  91  74  89  75  91 /  20  70  30  70  20  50  10  40
Pensacola   77  90  77  89  77  89  78  89 /  20  60  30  60  20  40  10  40
Destin      78  90  78  88  79  87  80  88 /  20  60  30  50  20  40  10  40
Evergreen   71  92  73  91  73  91  73  93 /  20  70  30  60  20  40  10  40
Waynesboro  73  91  73  92  73  92  73  94 /  30  70  20  70  20  40  10  30
Camden      72  90  73  92  73  92  74  94 /  20  60  30  60  20  30  10  40
Crestview   73  91  73  92  73  91  74  92 /  20  70  30  60  20  40  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 3, 4:29 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
429 PM CDT Sun Jul 3 2022

ALZ052-032215-
Washington AL-
429 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northwestern
Washington County through 515 PM CDT...

At 428 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millry, or 11 miles north of Chatom, moving
southeast at 5 mph.

HAZARD...Wind gusts up to around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chatom, Saint Stephens and Millry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8804 3142 8833 3168 8834 3170 8826
      3170 8821
TIME...MOT...LOC 2128Z 333DEG 5KT 3163 8827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Jul 3, 5:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
545 PM CDT Sun Jul 3 2022

ALZ052-261-MSZ075-076-079-032330-
Washington AL-Mobile Inland AL-Perry MS-Greene MS-George MS-
545 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northwestern Mobile,
southern Washington, northwestern George, southern Perry and Greene
Counties through 630 PM CDT...

At 545 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles west of
Chatom to 5 miles southwest of Beaumont. Movement was southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Lucedale, Chatom, Leakesville, Deer Park, Tibbie,
Beaumont, McLain, State Line, Fruitdale and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 8908 3144 8852 3144 8845 3147 8845
      3155 8832 3128 8795 3126 8799 3126 8797
      3125 8795 3075 8875 3090 8889 3091 8889
      3091 8890
TIME...MOT...LOC 2245Z 317DEG 9KT 3146 8834 3110 8896

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:42 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jul 3, 2:32 PM CDTAreal Flood AdvisoryMOBButler3 hr
Jul 3, 2:34 PM CDTAreal Flood AdvisoryMOBClarke, Monroe117 min
Jul 3, 2:37 PM CDTAreal Flood AdvisoryMOBBaldwin115 min
Jul 3, 2:53 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jul 3, 4:29 PM CDTSpecial Weather StatementMOBWashington46 min
Jul 3, 4:52 PM CDTSevere Thunderstorm WarningMOBWashington38 min
Jul 3, 5:45 PM CDTSpecial Weather StatementMOBWashington45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.